Doctors Lounge - Gastroenterology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gastroenterology Topics
|maggie25 - Fri Aug 05, 2005 6:29 am|
Hello doctors and everybody:)
Please help!!! :(
I am an overseas student from Europe, currently studying in Australia and having some medical problems, which put me in the financial hole because of all the examinations I had done without any diagnosis and I am broken now and still feeling sick:(((((
I am 25, female, slim and healthy before, no operations etc.
It started about 4 months ago. When I was falling asleep I thought I am having some palpitations (just heart beating very fast) and dizziness. It repeatedly happened a few nights, and then I developed some pain just below the breastbone, especially while pressing on this area and very funny noises in the abdomen, which did not have ever before! Went to doctor1 who referred me for cardiology examinations:
I had done:
-chest x-ray: result: normal
-blood tests (not sure which ones) including thyroid function, result: normal,
-cardiac examination: echocardiogram, ECG, Holter test for 24h, result: normal,
-doctor prescribed Somac
I was taking Somac for 1 month, no improvement/no change, had a feeling it was getting worse:
- pain below breastbone- between ribs,
- Sometimes burning in the back, even I touch the skin and is hot in this area,
- while pain more severe: rapid heartbeat (pulse about 100)
Went to doctor2
-done Pap test (my request), result: normal
-abdominal usg: normal
-urea breath test: result: normal
-added some fibre in the diet,
Meantime moved to another city, went to doctor 3, who said the previous doctors did unnecessary examinations.
-sent for plain abdominal x-ray which tells ‘everything within normal limits’, some faecal exist in the colon,
-doctor 3 after listening to my story is saying that this is constipation and the pain below breastbone is caused by gas in the stomach which is pushed up by the bowel (or sth like that)
-requests taking laxatives for a few days,
Now I am taking the laxative for the second day believing that it will help but the symptoms persist:
- symptoms persist, some days having light fever- up to 37,5, usually 37 all the time
- sometimes spiting up blood (fresh red colours) with saliva (a few tablespoons), not sure if it is coming from the throat but I have a feeling it is coming from deeper inside.
- no vomiting,
- stool normal colour, no blackness, but a few weeks ago I had some constipation, which causes the haemorrhoids to bleed (this is my believe), it stopped after taking suppositories for a few days. However I am not constipated now for a few weeks and still have the same symptoms,
- feeling like having an “balloon” in my stomach
- the pain is mainly bellow the breastbone, but sometimes in the left and right back,
- no pain in the groins,
- no pain in the lower abdomen,
I would very much appreciate any comments and wether doctor 3 seems to be right. Should I insist on further examinations if the laxative treatment won’t bring any improvement? I wonder if gastroscopy/colonoscopy would be recommended or not? What blood test can I do?
|Dr. Wafaa Abdel-Hadi - Sat Aug 06, 2005 3:47 am|
How often do you spit blood tinged saliva? because it's not necessarily be from your throat....it can be from your nose..and that you are having an ENT problem in addition to your abdominal one...with the new weather for you in Australia.
Well....It can be like the 3rd doctor said...an irritable bowel syndrome...from anxiety being in a new enviroment...causes constipation and that pain below your breast.
So continue with the laxative...try to relax and we'll see how that goes,ok?
I don't think you should do an upper endoscopy now although i think you'll feel much better after you've done it, since this is the only one that you haven't done!
|maggie25 - Sat Aug 06, 2005 4:42 am|
Thank you very much for your reply :) :) ,
The saliva with blood I spit mainly in the morning. The only thing iI forgot to mention is that I have not changed my environment. I have been here in Australia for 2,5 years without leaving the country. OK, I will continue with the laxatives and try to be more relaxed, however this really makes me depressed.
|Dr. Wafaa Abdel-Hadi - Sat Aug 06, 2005 12:16 pm|
having this blood tinged blood only in the morning may indicate that this is something called post-nasal discharge.....meaning that you might be having some ENT inflammation, and it trickles while you are sleeping...so manifests with blood tinged salive in the morning.
Ok, if the laxatives didn't help in a week, i advice you to do an uppder endoscopy and even a CT scan of the abdomen, if the endoscopy was inconclusive...! If all that came back normal as well...then you are definately having an irritable bowel syndrome and it's mainly phsycologically.
|maggie25 - Mon Aug 08, 2005 7:57 am|
Thank you doctor for the reply once again,
I know that it’s hard to speculate about the diagnosis through the internet, but I just have a few questions further questions, if you don't mind.
As I said I am having fever on and off (about 37 all the time) for this past few months. When the pain increases, the temperature rises a bit as well (37,3-5).
As far as I know, the IBS does not cause fever. What could be the cause of this then?
I also passed a description of the situation to the doctor in my hometown, who undermined the laxatives move and said that taking laxatives for IBS is not recommended and it worsens the IBS (if there is that condition).
She suggests doing colonoscopy.
Now, I am totally confused...
|Dr. Wafaa Abdel-Hadi - Tue Aug 09, 2005 2:20 pm|
Well, viraemia can cause a low grade fever! (virus in blood)... and it can be due to tissue breakdown, if you have an intestinal/colonic or any inflammation all over your body.
So i think colonoscopy would be the choice to try to reach to a diagnosis.
about laxatives... they are only useful if you have constipation ...if you don't ...and you have aregular bowel habit...then don't take them,ok?
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.